Article Text

PDF

Hypoglycaemia following treatment of hyperkalaemia with insulin and dextrose.
  1. P. S. Williams,
  2. A. Davenport,
  3. J. M. Bone
  1. Renal Unit, Royal Liverpool Hospital, UK.

    Abstract

    We describe four patients who developed symptomatic hypoglycaemia following treatment of hyperkalaemia with insulin and dextrose. Two patients had a delayed onset of hypoglycaemia, between 5 and 6 hours after treatment despite use of a 'soluble' type of insulin. A review of the literature revealed a variety of insulin and dextrose regimes but no research to assess the metabolic effects of such therapy in patients with renal failure. The possibility of significant hypoglycaemia following use of insulin and dextrose in the recommended dosages is rarely mentioned. The cases we describe demonstrate that there is no 'correct' dose of insulin and dextrose to suit every circumstance. Regular blood glucose estimations should be performed in all patients receiving such therapy for hyperkalaemia.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.